Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 173, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Nov 29, 2001, 9:55 AM CST for Saint Tammany Parish, Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 29, 2001, 9:55 AM CST (15:55 UTC)
- Expired
- Nov 29, 2001, 11:00 AM CST
- In force
- 65 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Saint Tammany Parish, LA, Washington Parish, LA, Pearl River County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 10:15 AM CST | Thunderstorm Wind | Lacombe, LA | Several trees were knocked down including one which fell on a house. |
| Nov 29, 10:30 AM CST | Thunderstorm Wind | Bogalusa, LA | Power lines were blown down. |
| Nov 29, 10:30 AM CST | Thunderstorm Wind | Nicholson, MS | A few trees and and several large tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 8:15 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1609 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
577 WUUS54 KLIX 291556 SVRNEW LAC103-117-MSC045-109-291700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 955 AM CST THU NOV 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON WASHINGTON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF BOGALUSA HANCOCK COUNTY IN SOUTHERN MISSISSIPPI PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITY OF PICAYUNE * UNTIL 1100 AM CST * AT 951 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM FROM JUST WEST OF BOGALUSA ACROSS COVINGTON INTO MID LAKE PONTCHARTRAIN...MOVING EAST AT 50 MPH. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3079 9025 3021 9015 3029 8951 3087 8960
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 3:00 AM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Nov 29, 3:00 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 300 AM CST THU NOV 29 2001 ALL THE ACTION IN THE FIRST PERIOD AND LATE FALL WEATHER FOR THE GULF COAST AFTER THURSDAY. SURFACE ANALYSIS CONTINUE TO SHOW A STATIONARY BOUNDARY...EXTENDING FROM GREENWOOD TO VICKSBURG TO NATCHEZ TO JUST EAST OF LAFAYETTE. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL DISTURBANCE OVER CENTRAL LOUISIANA...TRIGGERING CONVECTION OVER SOUTHWEST MISSISSIPPI...AND THE MAIN TROUGH EXTENDING FROM THE TEXAS PANHANDLE TO THE BIG BEND OF TEXAS. AS OF 07Z...850MB PROFILER PLANE SHOWED THE TROUGH FROM CENTRAL MISSOURI TO NORTH TEXAS AND 500MB PROFILER PLANE SHOWED THE TROUGH FROM CENTRAL NEBRASKA TO THE TEXAS PANHANDLE TO SOUTHEAST NEW MEXICO. IN ADDITION...300MB PROFILER PLANE SHOWED WINDS GREATER THAN 100 KNOTS FROM THE ARKLATEX REGION TO SOUTHERN IOWA AND AROUND 50 KNOTS OVER NEW MEXICO OR THE BACKSIDE OF THE TROUGH. TO ADD...WATER VAPOR IMAGERY SHOWED THE TROUGH BECOMING NEGATIVELY TILTED. WITH THE SYSTEM STARTING TO KICK OUT...THE FRONTAL PASSAGE SHOULD OCCUR DURING THE FIRST PERIOD. THE AVN...NGM AND ETA ARE IN AGREEMENT THROUGH 24 HOURS. TWO SURFACE LOWS WERE ANALYZED ALONG THE BOUNDARY OVER SOUTHWEST MISSISSIPPI AND SOUTH CENTRAL LOUISIANA COASTAL WATERS. THE NORTHERN LOW WILL BECOME THE MAIN LOW AND TRACK NORTHEAST. THE BOUNDARY WILL START TO SPEED EAST REACHING BTR BETWEEN 12Z AND 15Z...MCB AND MSY BETWEEN 16Z AND 20Z AND GPT BETWEEN 21Z AND 00Z. SOME ELEVATED CONVECTION MAY LINGER 2 TO 3 HOUR AFTER FROPA. WITH CONVECTION REGENERATION OVER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA...WILL CONTINUE TO CATEGORICAL POPS TODAY AND EARLY EVENING FOR MISSISSIPPI COAST. SIGNIFICANT DRYING ON THE THE BACKSIDE OF THE SYSTEM...SO CLEARING SHOULD OCCUR LATE THIS AFTERNOON THROUGH EARLY THIS EVENING FROM WEST TO EAST. THROUGH THE REMAINDER OF THE FORECAST...GULF COAST SHOULD REMAIN DRY THROUGH THE NEXT SEVEN DAYS WITH TEMPERATURES SLIGHTLY BELOW NORMAL FRIDAY TO SLIGHTLY ABOVE NORMAL BY WEDNESDAY. HERE ARE SOME NUMBERS TO PONDER... MCB 065/039/060/039 8000 BTR 058/042/062/042 8000 MSY 072/049/062/045 8000 GPT 073/044/061/045 8100 .NEW...SMALL CRAFT ADVISORY FROM PASCAGOULA TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS LA...NONE. MS...NONE. 18
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 5:30 AM CST | Special Marine Warning | LIX | 45 min | |
| Nov 29, 8:22 AM CST | Special Marine Warning | LIX | 113 min | |
| Nov 29, 9:35 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 40 min |
| Nov 29, 10:15 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 29, 10:15 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 29, 12:00 PM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 29, 9:55 AM CST | Severe Thunderstorm Warning | LIX | Hancock | 65 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.